I am SOOOOO happy for you, Liz! Sounds like he got a wake up call! Until he is stable, tho, don't absolutely count on it - until he is stable, he is still very sick. That's the way this disease can go, esp. when BPs are really really sick. Do you have the meds he didn't take in the house? Get them down him quick!! And your family doc is not equipped to treat BP. It takes a specialist.
Is he on social security disability? If so, he has Medicare and they will pay for a lot of his stay, but you need to look up the benefits of 2005, Google: medicare pays hospital stay 2005. There are a lot of different variances. If he doesn't have disability, ask your parents if they can add him as a dependent. Most all mental hospitals treat substance abuse along with the disease at the same time. He will dry out during the stay and get tons of counseling - all day. They will get him stabilized before he leaves. He cannot sign himself out until the hospital releases him and all the doors are locked. They will get a court order to keep him if he persists. I have also been a patient inside several times!!
Also, until he dries out, he will continue to drink and seek drugs. He is addicted and cannot go without, (I've been there as well) otherwise he WILL get ragey again. If it takes too long to get him on your parent's insurance, find a county hospital, they are either free or on a sliding scale. Most hospitals have an outpatient treatment counseling program after the inpatient stay.
Now for the possibly not so good news: Since he is obviously type I, when he starts his meds, look for the "crash". He will likely be slow, not "with it", maybe very depressed for a while. It usually doesn't go from mania to perfectly stable. Lithium doesn't stop the crash. Most docs will prescribe Lamictal, also a mild mood stabilizer that has a really good antidepressant effect on BPs, but isn't the dangerous kind like real "antidepressants" (SSRIs). The latter will cause mania, guaranteed in Type I.
As for where he stays, well that's up to you. While he is recovering, he really is going to need someone there round the clock to monitor him, emotionally support him, make sure he takes his meds. BPs when they start meds will frequently stop them due to the crash. It feels awful and can go on for weeks, sometimes a month or two. It happened to me, and all I thought abuot was suicide. Unfortunately, my doc just kept telling me I wasn't used to being "normal". What a joke. I got a new one. This is a worse case scenario, it may not be that bad for him if he gets lamictal. My doc was so afraid of the mania in me, she didn't.
When he gets "well", it would be great to stay with you, he would be busy and that is important to us.